Alert archive / Massachusetts / Dense Fog Advisories in 2018
Dense Fog Advisory 21, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this dense fog advisory at May 31, 2018, 2:23 AM EDT for 6 counties in Massachusetts; Newport County, Washington County, Rhode Island. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2018, 2:23 AM EDT (06:23 UTC)
- Expired
- May 31, 2018, 11:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 41 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 6.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863 WWUS71 KBOX 310623 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 223 AM EDT Thu May 31 2018 MAZ022>024-311100- /O.NEW.KBOX.FG.Y.0021.180531T0623Z-180531T1100Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 223 AM EDT Thu May 31 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM EDT THIS MORNING... The National Weather Service in Boston/Norton has issued a Dense Fog Advisory, which is in effect until 7 AM EDT this morning. * Location...Cape Cod and the Islands. * Visibilities...One quarter mile or less at times. * Timing...Through 7 am this morning with improving visibilities after that time. * Impacts...Dense fog will result in hazardous driving conditions. Drive with extra caution early this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile, for at least 3 hours. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Frank For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
3 follow-up statements
097 WWUS71 KBOX 310917 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 517 AM EDT Thu May 31 2018 MAZ019>021-RIZ006>008-311200- /O.EXB.KBOX.FG.Y.0021.000000T0000Z-180531T1200Z/ Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Washington RI-Newport RI-Block Island RI- Including the cities of Plymouth, Fall River, New Bedford, Mattapoisett, Narragansett, Westerly, Newport, and New Shoreham 517 AM EDT Thu May 31 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... The National Weather Service in Boston/Norton has issued a Dense Fog Advisory, which is in effect until 8 AM EDT this morning. * Location...Coastal Plymouth and Bristol counties in Massachusetts, as well as coastal Rhode Island including Block Island. * Visibilities...One quarter mile or less at times. * Timing...Through 8 AM this morning with improving visibilities after that time. * Impacts...Dense fog will result in hazardous driving conditions. Drive with extra caution early this morning. $$ MAZ022>024-311200- /O.EXT.KBOX.FG.Y.0021.000000T0000Z-180531T1200Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 517 AM EDT Thu May 31 2018 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING... * Location...Cape Cod and the Islands. * Visibilities...One quarter mile or less at times. * Timing...Through 8 AM this morning with improving visibilities after that time. * Impacts...Dense fog will result in hazardous driving conditions. Drive with extra caution early this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile, for at least 3 hours. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
450 WWUS71 KBOX 311112 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 712 AM EDT Thu May 31 2018 MAZ022>024-311300- /O.EXT.KBOX.FG.Y.0021.000000T0000Z-180531T1300Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 712 AM EDT Thu May 31 2018 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Location...Cape Cod and the Islands. * Visibilities...One quarter mile or less at times. * Timing...Through 9 AM. Visibility will improve through late this morning. * Impacts...Dense fog will result in hazardous driving conditions. Drive with extra caution early this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile, for at least 3 hours. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MAZ019>021-RIZ006>008-311300- /O.EXT.KBOX.FG.Y.0021.000000T0000Z-180531T1300Z/ Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Washington RI-Newport RI-Block Island RI- Including the cities of Plymouth, Fall River, New Bedford, Mattapoisett, Narragansett, Westerly, Newport, and New Shoreham 712 AM EDT Thu May 31 2018 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Location...Coastal Plymouth and Bristol counties in Massachusetts, as well as coastal Rhode Island including Block Island. * Visibilities...One quarter mile or less at times. * Timing...Through 9 AM. Visibility will improve through late this morning. * Impacts...Dense fog will result in hazardous driving conditions. Drive with extra caution early this morning. $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
867 WWUS71 KBOX 311259 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 859 AM EDT Thu May 31 2018 MAZ022-023-311400- /O.CAN.KBOX.FG.Y.0021.000000T0000Z-180531T1300Z/ Barnstable MA-Dukes MA- Including the cities of Chatham, Falmouth, Provincetown, and Vineyard Haven 859 AM EDT Thu May 31 2018 ...DENSE FOG ADVISORY IS CANCELLED... The National Weather Service in Boston/Norton has cancelled the Dense Fog Advisory. Fog has begun to lift and visibilities will continue to improve this morning. $$ MAZ019>021-RIZ006>008-311400- /O.EXP.KBOX.FG.Y.0021.000000T0000Z-180531T1300Z/ Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Washington RI-Newport RI-Block Island RI- Including the cities of Plymouth, Fall River, New Bedford, Mattapoisett, Narragansett, Westerly, Newport, and New Shoreham 859 AM EDT Thu May 31 2018 ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... Fog has begun to lift and visibilities will continue to improve this morning. $$ MAZ024-311500- /O.EXT.KBOX.FG.Y.0021.000000T0000Z-180531T1500Z/ Nantucket MA- Including the city of Nantucket 859 AM EDT Thu May 31 2018 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING... * Location...Nantucket. * Visibilities...One quarter mile or less. * Timing...Through 11 AM. Visibility will improve by late morning. * Impacts...Hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this dense fog advisory went out at May 30, 9:22 PM EDT, 5 hours 1 minute earlier.
Area forecast discussion, May 30, 9:22 PM EDT, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Boston/Norton MA 922 PM EDT Wed May 30 2018 .SYNOPSIS... A complex weather system, including the remnants of Alberto, will slowly push into the region Thursday night and likely lingering into the upcoming weekend. This will bring showers and scattered thunderstorms. Some storms could bring locally heavy rainfall. Cooler but dry conditions will move into the region on Sunday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 920 pm update... Large high pressure just of the coast will result in dry/tranquil weather overnight. Low temperatures will mainly be in the 50s...but a few upper 40s are possible in the normally coolest spots. Main concern will be if an area of low clouds/fog across Long Island grazes portions of the south coast, Cape and Islands. Guidance shows this as a possibility after midnight...so something will have to monitor. Across the rest of the region...any fog patches will be rather isolated and confined to the typically prone locations. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Thursday... As upper level ridge axis slowly shifts east of New Eng, deep moisture plume will gradually move into SNE from the west with PWATs increasing to 1.5-2.0 inches and KI increasing over 30. This may lead to a few showers developing in western New Eng where greatest moisture. Drier air will likely hang on in the east where dry weather should persist with sunshine giving way to increasing afternoon clouds. Highs will reach upper 70s to lower 80s in the east where most sunshine, with low/mid 70s in the west. Thursday night... Deep moisture axis sets up across SNE with PWATs increasing to near 2 inches. Synoptic forcing is limited but models indicating a weak shortwave approaching from the west which will bring continued risk of a few showers. There is some elevated instability as well so can't rule out an isold t-storm. A milder night with increasing humidity with lows generally upper 50s to lower 60s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Highlights... * Scattered showers and thunderstorms Fri and Sat. * Becoming cooler, with below normal temps possible into early next week. Overview... The mid lvl trof associated with the now fully ET Alberto gradually shifts E toward New England, diminishing the acute ridge which has so defined the weather for the mid-late week. As it shifts E, it begins an interaction with a vortex stalled E of Newfoundland, allowing for the open wave to deepen gradually into the weekend. Although the moisture and energy from Albert's remnants look to impact the region early in the weekend, this deepening will lead to a shift of the moisture and peak energy to the S, as the parent low pres transfers to offshore development. The interactions early next week are a bit more uncertain, as ridging from the SW CONUS cutoff high begins to fill in the gap left by the deepening wave. However, strong Pacific energy ejects E at the same time, flattening the flow to nearly zonal. However, mid and upper lvl height values vary quite a bit with this update. Given these facts, will use a general consensus blend of models through the weekend, then lean more heavily on the ensembles for early next week to account for the variance. Details... Fri and Sat... Alberto's impacts begin to be felt by Thu night, but continue into Fri as upper lvl trof gradual deepens from a weak open wave. High moisture airmass given the subtropical connection, with high probabilities of PWATs nearing 2.0in. The conditionally unstable profiles support CAPE values through the day around 500j/kg, but with a low risk nearing 1000j/kg. Lapse rates are modest, only around 6.0C/km with little shear and weak flow aloft. Therefore, risk for severe convection is limited. However, with the high PWATS, warm upper lvl temp profiles and very weak flow, there is a risk for heavy rain, which if the any storms/heavy showers are slow to move could provide a low risk for localized urban/small stream flooding. One mitigating issue is the lack of a lower lvl convergent boundary, but given the modest CAPE/high moisture content, it would not take much for a shower or storm to develop. This risk increases Fri night into Sat as a weak cold front crosses the region with the parent low pres crossing Quebec before transferring its energy to a developing ocean low. Given this, will feature at least chance POPs throughout with a mention of TS and heavy rain. Not a washout the entire time, but convective showers/storms could be widespread at times. H85 temps remain above normal, so in spite of what is likely to be widespread clouds, highs should remain in the 70s to around 80, and high dwpts suggest lows struggle to drop below the 60s. Sun and Mon... There is room for improvement Sun. As mentioned above, there is a gradual energy transfer in the low lvls as the first parent inland low pres gives way to developing offshore low near the Mid-Atlantic. This is a result of the deepening trof also mentioned. This has two impacts, it forces the peak moisture to the S, and encapsulates the strongest vorticity there as well. This suggests a transition to more dry wx until the low pres shifts out to sea. Will need to monitor Mon, as rain shield may clip S coastal areas. This S passage allows inverted ridging as well with a series of coastal low pres possible. This may yield a period of cooler than normal temps, especially thanks to onshore flow with SSTs still in the low-mid 50s. Tue into mid week... Confidence in forecast outcomes somewhat low as both ridging from the SW and strong Pacific shortwave converge as they approach S New England. At this time there are more ensemble members favoring the trof as the dominant feature, so a risk for unsettled wet conditions continue, especially if the lingering low pres offshore is wrapped back into the system. Again, given the flow could lean more zonal, conditions would likely ebb and flow between dry and unsettled/wetter wx. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Thursday Night/... Tonight...Moderate confidence. Mainly VFR inland, but expect reduction to IFR with low risk for LIFR in low stratus/fog which will shift onshore mainly S of a WST-FMN-PVC line. So mainly the extreme S coastal/Cape/Island terminals. HFD/BDL/BAF needs to be watched too as these low conditions may make its way up the CT valley. Thursday...Moderate confidence. Stratus and patchy fog expected to lift during the morning. Otherwise, MVFR cigs expected to develop across western half New Eng, especially in the afternoon but probably remaining VFR eastern New Eng. A few showers possible across northern CT and central/W MA. Thursday night...Moderate confidence. MVFR/IFR cigs expected to expand across much of SNE with a few showers at times. Patchy fog. KBOS Terminal...High confidence in TAF. KBDL Terminal...Moderate confidence. A period of MVFR cigs may develop late tonight into Thu morning. Outlook /Friday through Monday/...Moderate confidence. Friday: Mainly MVFR, with areas IFR possible. Chance SHRA, slight chance TSRA, patchy BR. Friday Night: MVFR/IFR conditions possible. Chance SHRA, slight chance TSRA, patchy BR. Saturday: Mainly MVFR, with local IFR possible. Breezy. Chance SHRA, slight chance TSRA. Saturday Night through Sunday: VFR. Breezy. Sunday Night: Mainly VFR. Breezy. Monday: Mainly MVFR, with areas VFR possible. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Thursday Night/...High confidence. Winds and seas will remain below SCA thresholds through Thu night with high pres just east of the waters. Main concern for mariners will be areas of fog across the southern waters during the overnight into the morning hours, which may be locally dense at times. Outlook /Friday through Monday/...Moderate confidence. Friday: Winds less than 25 kt. Slight chance of rain showers, isolated thunderstorms. Friday Night: Winds less than 25 kt. Slight chance of rain showers, isolated thunderstorms, patchy fog. Areas of visibility 1 to 3 nm. Saturday: Winds less than 25 kt. Chance of rain showers, slight chance of thunderstorms. Local visibility 1 to 3 nm. Saturday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Seas locally approaching 5 ft. Sunday: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Sunday Night through Monday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of rough seas. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/Doody NEAR TERM...Frank SHORT TERM...KJC LONG TERM...Doody AVIATION...KJC/Doody MARINE...KJC/Doody
Hazardous weather outlook, May 30, 3:38 PM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 338 PM EDT Wed May 30 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-311945- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 338 PM EDT Wed May 30 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. ..SPOTTER INFORMATION STATEMENT...... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-311945- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 338 PM EDT Wed May 30 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. ..SPOTTER INFORMATION STATEMENT...... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, May 31, 12:07 AM EDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1207 AM EDT Thu May 31 2018 MAZ022>024-310800- Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 1207 AM EDT Thu May 31 2018 ...AREAS OF DENSE FOG OVERNIGHT ACROSS THE CAPE AND ISLANDS... Areas of fog some of which will be locally dense will impact the Cape and Islands overnight. Visibility will be reduced to one quarter of a mile or less at times. Motorists should be prepared for poor visibility and drive with extra caution overnight. The fog should burnoff not too long after sunrise. Frank
Nearby
Dense Fog Advisories in Massachusetts, 2018Dense Fog Advisories in Rhode Island, 2018Every dense fog advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.